Missouri, 2009

Damaging Winds in Missouri, June 27, 2009

June 27, 2009 · NWS SGF · 2 events in 1 county or zone

A thunderstorm produced damaging wind gusts over sections Morgan County. Damage occurred near the communities of Laurie and Gravois Mills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A thunderstorm produced damaging wind gusts over sections Morgan County. Damage occurred near the communities of Laurie and Gravois Mills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 27, 10:25 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 27, 10:25 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT SAT JUN 27 2009

...UPDATE TO AVIATION...

.UPDATE...

THUNDERSTORMS ARE WEAKENING AS THEY MOVE INTO OUR WESTERN CWA.
WITH LACK OF HEATING AND NO LOW LEVEL JET TO SUSTAIN THE
THUNDERSTORMS...HAVE DECIDED TO CANCEL THE SEVERE THUNDERSTORM
WATCH EARLY.

CLAYCOMB

&&

.DISCUSSION...

MAIN CONCERNS WITH THIS FORECAST REMAINS THE HEAT TODAY...COLD
FRONT TONIGHT...COOLER MORE SEASONAL TEMPERATURES TO START THE
WEEK AND CHANCES FOR PRECIPITATION LATE IN THE WEEK.

TEMPERATURES THIS AFTERNOON WERE IN THE LOW TO MID 90S WITH HEAT
INDICES FROM 98 TO 110 DEPENDING ON YOUR LOCATION. THIS IS ABOUT
WHAT WAS EXPECTED AND WILL CONTINUE THE HEAT ADVISORY AS IS
THROUGH 10PM WHICH IS ITS NORMAL EXPIRATION.

THE COLD FRONT...WHICH WILL HELP BRING AN END TO THE OPPRESSIVE
HEAT AFTER TODAY...IS SITUATED JUST NORTH OF A WICHITA...TO KANSAS
CITY LINE. THE FRONT WILL CONTINUE ITS PROGRESSION TO THE
SOUTHEAST THIS AFTERNOON AND EXPECT IT TO BEGIN TO IMPACT THE
NORTHWESTERN PORTIONS OF THE CWA BY EARLY THIS EVENING.
TEMPERATURES AND DEWPOINTS AHEAD OF THE FRONT WILL LIKELY BRIEFLY
INCREASE AS COMPRESSIONAL HEATING AND DEWPOINT POOLING OCCUR. THIS
SHOULD BE SHORT LIVE THOUGH AS THE FRONT SEEMS TO BE MOVING FAIRLY
WELL FOR THIS TIME OF YEAR. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO TAP INTO DECENT INSTABILITY ACROSS THE REGION AT
LEAST UNTIL THE LOSS OF DIURNAL HEATING BEGINS TO BECOME A FACTOR.
THE MAIN THREAT WITH THE STORMS THAT DEVELOP WE BE HIGH WINDS AND
SOME HAIL TO QUARTER SIZE...WITH FREEZING LEVELS ABOVE 16KFT
STORMS WOULD NEED VERY VIGOROUS UPDRAFTS TO PRODUCE HAIL ANY
LARGER.

THE FRONT SHOULD PUSH THROUGH THE AREA BY SUNDAY MORNING
BRINGING RELIEF FROM THE HEAT AND HUMIDITY. THE GFS/ECMWF THEN KEEP
THE UPPER LEVEL RIDGE OVER THE WESTERN STATES THROUGH NEXT WEEK
WHICH PLACES THE OZARKS UNDER GENERALLY NORTHWEST FLOW. THIS WILL
HELP TO KEEP COOLER TEMPERATURES IN THE AREA. IT WILL ALSO BRING A
SLIGHT CHANCE OF OF SOME PRECIPITATION TO THE AREA LATE IN THE
WEEK. WITH THE RIDGE OVER THE WEST AND AN UPPER LEVEL LOW PARKED
OVER THE GREAT LAKES...ANY SHORTWAVE THAT RIDES OVER THE RIDGE
COULD PRODUCE SHOWERS OR THUNDERSTORM AS IT MOVES OVER THE CENTER
OF THE COUNTRY. WHAT WOULD LIMIT THIS WOULD BE THE AMOUNT OF
MOISTURE THAT WOULD BE AVAILABLE FOR THOSE SHORTWAVES TO TAKE
ADVANTAGE OF. HAVE GONE AHEAD AND ADDED SOME LOW END SLIGHT CHANCE
POPS FOR THE AREA FROM THURSDAY INTO NEXT WEEKEND THOUGH THERE
REMAINS UNCERTAINTY THIS FAR OUT. TEMPS WILL WARM DURING THE WEEK
AS WELL WITH LIMITED MOISTURE RETURN AS THE PATTERN SLOWLY
TRANSITIONS TO SOMEWHAT ZONAL FLOW.

HATCH

&&

.AVIATION...

FOR THE 06Z TAFS...CONVECTION GETTING CLOSER TO TERMINALS AS FRONT
SLOWLY SAGS SOUTH INTO THE CWA. WILL SEE CONVECTION EVENTUALLY ARRIVE
AT BOTH JLN/SGF LOCATIONS BETWEEN 06Z AND 09Z. HAVE DROPPED
VISIBILITIES INTO MVFR CATEGORIES WITH THE CONVECTION. OTHERWISE
EXPECTING VFR CONDITIONS BEHIND THE FRONT.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 27, 7:47 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT SAT JUN 27 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
847 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT
MOVES THROUGH THE CENTRAL OZARKS SATURDAY NIGHT AND INTO SOUTH
CENTRAL MISSOURI EARLY SUNDAY MORNING. SOME THUNDERSTORMS ALONG
AND NORTH OF INTERSTATE 44 COULD PRODUCE 60 MPH WINDS...QUARTER
SIZE HAIL AND HEAVY RAIN WITH THE POTENTIAL OF LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL END SUNDAY MORNING ACROSS SOUTH
CENTRAL MISSOURI.

ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO
FRIDAY AS UPPER LEVEL ENERGY RIDES OVER A RIDGE IN THE WEST AND
MOVES OVER SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE TIMING
IND INTENSITY OF THE STORMS ARE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, Jun 27, 7:28 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SAT JUN 27 2009

MOZ055-280230-
BENTON MO-
828 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN BENTON COUNTY UNTIL 930 PM
CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF PALO PINTO...OR 7 MILES
SOUTHWEST OF WINDSOR...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LINDENBERG
Special weather statement, Jun 27, 9:44 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 PM CDT SAT JUN 27 2009

MOZ066-067-078-280415-
CEDAR MO-VERNON MO-ST. CLAIR MO-
1044 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CEDAR...SOUTHWESTERN ST.
CLAIR AND VERNON COUNTIES UNTIL 1115 PM CDT...

AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES WEST OF NEVADA...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE CAPLINGER MILLS...CEDAR SPRINGS...
DEERFIELD...EL DORADO SPRINGS...FILLEY...HARWOOD...HORTON...MILO...
MONEGAW SPRINGS...MONTEVALLO...MOUNDVILLE...NEVADA...OLYMPIA...
ROSCOE...SCHELL CITY...TABERVILLE...TIFFIN AND WALKER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE TRUMAN
LAKE.

LINDENBERG
Special weather statement, Jun 27, 10:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 PM CDT SAT JUN 27 2009

MOZ055-067-068-280515-
HICKORY MO-ST. CLAIR MO-BENTON MO-
1113 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HICKORY...NORTHERN ST.
CLAIR AND SOUTHERN BENTON COUNTIES UNTIL 1215 AM CDT...

AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON CITY...OR 18 MILES SOUTHWEST OF
CLINTON...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE APPLETON CITY...CROSS TIMBERS...EDWARDS...
FRISTOE...HARPER...HASTAIN...HERMITAGE...ICONIUM...JOHNSON CITY...
KNOBBY...LOWRY CITY...MONEGAW SPRINGS...OSCEOLA...PRESTON...QUINCY...
VISTA...WHEATLAND AND WHITAKERVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE TRUMAN
LAKE.

LINDENBERG

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 27, 11:30 PM CST
Where
Morgan County, 4.87 mi S of Gravois Mills Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -92.830

Thunderstorm wind gusts uprooted a large tree.

Thunderstorm Wind, Morgan

When
June 27, 11:30 PM CST
Where
Morgan County, 1.71 mi ESE of Gravois Mills Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.264, -92.790

A large tree was knocked over by thunderstorm wind gusts near the intersection of Moffit Point and Highway P.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181337, 181338.